Kansas, 2015

Hail in Kansas, November 5, 2015

November 5, 2015 · NWS ICT · 2 events in 2 counties and zones

A vigorous storm system moved across the plains states on November 5th, 2015. As this system moved into the plains, a strong cold front pushed into Southeast Kansas, leading to the development of low topped but fast moving supercell thunderstorms in Northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A vigorous storm system moved across the plains states on November 5th, 2015. As this system moved into the plains, a strong cold front pushed into Southeast Kansas, leading to the development of low topped but fast moving supercell thunderstorms in Northeast Kansas. The supercells raced northeast into Southeast Kansas, producing hail up to golf ball size in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 5, 11:24 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 5, 11:24 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
ISSUED BY NATIONAL WEATHER SERVICE DODGE CITY KS
1124 AM CST THU NOV 5 2015

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 340 AM CST THU NOV 5 2015

A BAND OF SHOWERS & A FEW THUNDERSTORMS ~25 MILES WIDE & EXTENDING
FROM BARBER COUNTY TO AROUND THE LINCOLN/OTTAWA COUNTY LINE
CONTINUES TO SPRINT NE ~50 MPH. THE CONVECTION IS OCCURRING ALONG
A WELL-DEFINED LOWER-DECK MOISTURE CONVEYOR THAT CONTINUES TO
STREAM NE BY THE DEEP(!) LONGWAVE TROF THAT IS SITUATED OVER THE
SOUTHERN ROCKIES. THE STIFF PERSISTENT MOISTURE-LADEN S/SW 15-25
MPH WINDS HAVE RESULTED IN AN EXCEPTIONALLY MILD NIGHT ACROSS KICT
COUNTRY WHERE TEMPERATURES ARE STILL IN THE LOWER-MID 60S IN MOST
AREAS.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 340 AM CST THU NOV 5 2015

TODAY & TONIGHT:
THE AFORE-MENTIONED LONGWAVE IS STILL EXPECTED TO SPRINT NE ACROSS
NM TODAY THEN ACROSS OK & KS TONIGHT. THE ATTENDANT SE SPRINTING
COLD FRONT THAT AT 3 AM WAS ENTERING CENTRAL NEBRASKA & NORTHWEST
KS SHOULD REACH CENTRAL KS LATE THIS AFTERNOON & SOUTHEAST KS THIS
EVENING. WITH THE LOWER-DECK MOISTURE AXIS LIKEWISE BEING SHUNTED
SE THE BEST CHANCES OF THUNDERSTORMS WILL STILL OCCUR FROM WESTERN
MO THRU SOUTHEAST KS TO EASTERN OK. SEVERE THUNDERSTORMS ARE STILL
POSSIBLE ACROSS SOUTHEAST KS THIS AFTERNOON AS MLCAPES REACHING
1000-1500 J/KG ARE STILL PROGNOSTICATED BY BOTH ECMWF & THE NAM.
(THE NAM'S PROJECTED MLCAPES FOR THIS AFTERNOON HAVE INCREASED
~500 J/KG OVER THE PAST 24 HOURS.) WITH THE STRONG UPPER-DECK WAVE
APPROACHING...DEEP-LAYER SPEED SHEAR WILL STRENGTHEN EVEN FURTHER.
THE NAM CONTINUES TO PROJECT 6-KM BULK SHEAR REACHING AN AMAZING
60-80 KTS OVER SOUTH-CENTRAL & SOUTHEAST KS THIS AFTERNOON. WHILE
HAIL AROUND 1 INCH IS POSSIBLE THE PRIMARY THREAT REMAINS DAMAGING
WINDS. THE THUNDERSTORMS SHOULD END IN A NW-SE MANNER ACROSS SOUTH
EAST KS THIS EVENING. MUCH COLDER AIR WOULD THEN SPREAD E/SE INTO
THE NEIGHBORHOOD WITH LOWS IN THE MID-UPPER 30S LIKELY FOR CENTRAL
KS.

FRI-SAT NIGHT:
A 2ND UPPER-DECK WAVE THAT HAS BEEN APPROACHING THE PACIFIC NW
DURING THE NIGHT WILL STRENGTHEN RAPIDLY AS IT SURGES SE ACROSS
THE NORTHERN ROCKIES TONIGHT. THE POSITIVELY- TILTED WAVE SHOULD
EXTEND FROM MANITOBA TO AZ EARLY FRI MORNING THEN EXTEND FROM
HUDSON BAY TO THE TX PANHANDLE SAT MORNING. THIS WOULD LIKEWISE
DRIVE A 2ND COLD FRONT ACROSS KS FRI NIGHT BUT WITH MOISTURE
LACKING NO MORE THAN A WIND SHIFT WOULD SIGNAL IT'S ARRIVAL. HIGH
PRESSURE FOLLOWING IN ITS WAKE WILL RESULT IN NICE WEATHER FOR ALL
AREAS.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 340 AM CST THU NOV 5 2015

WARMER WEATHER QUICKLY RETURNS AS A SURFACE TROF STRENGTHENS OVER
THE WESTERN PLAINS WHERE IT'LL SET UP CAMP NEAR THE CO/KS BORDER
BUT WITH DEWPOINTS INCREASING INTO THE 35-40 DEGREE RANGE...THE
GRASSLAND FIRE DANGER SHOULD BE KEPT IN CHECK FOR MOST AREAS. THE
EXCEPTION BEING CENTRAL KS WHERE RUSSELL & BARTON COUNTIES MAY
REACH THE "VERY HIGH" CATEGORY.

*CORRECTED TYPING IN 4TH LINE OF TEXT TO INCLUDE "DANGER".*

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1121 CST THU NOV 5 2015

CIGS SHOULD BE VFR FOR ALL TERMINALS EXCEPT KCNU. HERE, LOW CLOUDS
AND LATER CONVECTION WILL KEEP CIGS IN THE MVFR RANGE. IMPROVEMENT
BACK TO VFR IS EXPECTED AS CONVECTION CLEARS THE AREA AND DRY AIR
MOVES IN FOR THIS TERMINAL. FROPA THIS EVENING ACROSS ALL
TERMINALS WITH WINDS VEERING NORTHWESTERLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  38  62  37 /  20  10   0   0
HUTCHINSON      73  36  62  35 /  20  20   0   0
NEWTON          73  38  61  36 /  20  10   0   0
ELDORADO        74  39  62  36 /  30  10   0   0
WINFIELD-KWLD   74  40  62  37 /  30  10   0   0
RUSSELL         66  33  60  34 /  10  10   0   0
GREAT BEND      68  33  60  35 /  20  10   0   0
SALINA          72  36  61  35 /  10   0   0   0
MCPHERSON       72  36  61  36 /  10  10   0   0
COFFEYVILLE     71  44  62  37 /  60  40   0   0
CHANUTE         70  42  61  36 /  60  50   0   0
IOLA            70  42  60  36 /  60  50   0   0
PARSONS-KPPF    71  43  62  36 /  60  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 5, 5:16 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
516 AM CST THU NOV 5 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
516 AM CST THU NOV 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FOR ALL AREAS SOUTHEAST OF A LINE FROM
AROUND MARION...THROUGH NEWTON...TO AROUND ANTHONY. THUNDERSTORMS
WOULD BE MOST NUMEROUS ACROSS SOUTHEAST KANSAS...WHERE HAIL AROUND
1 INCH DIAMETER AND WINDS AROUND 60 MPH ARE BOTH POSSIBLE THIS
AFTERNOON AND THIS EVENING.

A VERY HIGH GRASSLAND FIRE DANGER IS LIKELY FOR ALL OF CENTRAL AND
MOST OF SOUTH-CENTRAL KANSAS PRIMARILY NORTHWEST OF THE TURNPIKE
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE FOR BARTON AND
RUSSELL COUNTIES SUNDAY AFTERNOON. A VERY HIGH GRASSLAND FIRE
DANGER IS POSSIBLE FOR MOST OF CENTRAL KANSAS PRIMARILY WEST OF
I-135 AND FOR RENO AND KINGMAN COUNTIES NEXT WEDNESDAY AFTERNOON.

A FEW THUNDERSTORMS ARE POSSIBLE FOR AREAS PRIMARILY ALONG...AND
NORTHEAST...OF LINE FROM NEAR RUSSELL...THROUGH NEWTON...TO AROUND
WINFIELD NEXT TUESDAY NIGHT...AND FOR PRIMARILY MUCH OF SOUTH-
CENTRAL AND ALL OF SOUTHEAST KANSAS NEXT WEDNESDAY. A FEW STRONG
THUNDERSTORMS MAY OCCUR ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS.
HAZARDOUS WEATHER OUTLOOKS ISSUED THIS WEEKEND WILL PROVIDE
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Nov 5, 12:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CST THU NOV 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             COFFEYVILLE             37.04N 95.63W
11/05/2015  M1.00 INCH       MONTGOMERY         KS   LAW ENFORCEMENT

            REPORTED IN TOWN.

&&

BDK

The radar

The Tulsa radar (KINX), 96 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Montgomery

When
November 5, 12:25 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.040, -95.630

The hail was reported in town.

Hail, Labette

When
November 5, 12:45 PM CST
Where
Labette County, 1.79 mi WSW of Altamont
Measured
1.75 in hail
Reported by
Public
Coordinates
37.190, -95.330

The hail was quarter to golf ball size. There were lots of quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607662, 607663.